Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Lubbock, TX

May 27, 2002Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 27, 2002, 8:00 PM CDT for Hall County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 8:00 PM CDT (01:00 UTC)
Expired
May 27, 2002, 8:45 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hall County, TX

What was reported inside it

TimeReportWhereRemark
May 27, 8:08 PM CDTHail 1Lakeview, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:45 PM CDTTornado WatchSPC6 hr
May 27, 7:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 280100
SVRLBB
TXC191-280145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
800 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN THE PANHANDLE OF TEXAS
  
* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 11 MILES WEST OF MEMPHIS...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MEMPHIS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3475 10084 3450 10080 3440 10043 3474 10044

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:14 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 27, 2:14 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT MON MAY 27 2002

INTERESTING AFTERNOON/EVENING SHAPING UP WITH PLETHORA OF FEATURES
NEAR THE LOCAL AREA. POTENT UPPER DISTURBANCE IN NORTHEAST NEW
MEXICO CURRENTLY SPINNING SLOWLY TO THE EAST TOWARD THE NORTHERN TX
PANHANDLE WITH H25 SPEED MAX ROTATING THRU BASE OF TROF NEAR EL PASO
AT 12Z. SFC ANAL AT 18Z SHOWS DRYLINE HAS MIXED INTO MY WESTERN CWFA
WITH CU BUILDING ACROSS THE NORTHWEST COUNTIES WITH DIFFUSE BOUNDARY
LOCATED NW TO SE FROM NEAR TULIA INTO THE LOW ROLLING PLAINS. MAIN
CONVERGENCE ZONE SETTING UP FROM THE SOUTHWEST TEXAS PANHANDLE
CURVING TO ALONG THE I-27 CORRIDOR. WITH TEMPS ALREADY IN THE LOWER
TO MID 80S ACROSS THIS AREA...CONVECTION SHOULD FIRE SOON. MAIN SHOW
SHOULD BE TO THE NORTH AND EAST OF LUBBOCK IN AREA OF DEEPER
MOISTURE AND INVOF OF BOUNDARY. TORNADO THREAT IN THIS AREA WILL BE
ENHANCED WITH FAVORABLE BACKING OF LOW LEVEL WINDS AND LOWER LCL/S.
SEE SWODY1 FOR ADDITIONAL DETAILS.

MODELS CONTINUE THEME OF DEVELOPING SFC LOW WEST OF LUBBOCK TONIGHT
THEN DRIFTING IT SOUTH ON TUESDAY. RESULT IS TO DRAG A WEAK FRONT
THRU THE CWFA WITH WINDS BECOMING EAST DURING THE DAY. LOWERED MAXES
A TAD FOR TUESDAY AS CLOUD COVER AND EASTERLY FLOW LOOK TO INHIBIT
WARMING. WITH FRONT IN AREA AND ANY LEFTOVER TSTM BOUNDARIES
INHERITED FORECAST WITH CHANCE OF POPS LOOKS GOOD. REST OF FORECAST
ALSO LEFT INTACT. UPPER LEVEL RIDGE EXPANDS OVER SOUTHERN ROCKIES
FROM MID WEEK INTO THE EARLY PART OF THE WEEKEND...THEN BEGINS TO
BREAK DOWN BY EARLY NEXT WEEK. MAX TEMPS LOOK TO BE ABOVE NORMAL
THUR-MON WITH MOSTLY DRY CONDITIONS. EXCEPTION COULD BE SOME STORMS
SUN-MON AS SOUTHWEST FLOW ALOFT AHEAD OF NEXT UPPER LEVEL SYSTEM
NEAR SOUTHERN CALIFORNIA.

FRIONA      57/83/57/87  3221
TULIA       58/83/58/87  5221
BROWNFIELD  60/88/61/91  2331
LUBBOCK     61/86/60/90  4331
CHILDRESS   64/83/63/88  +431
ASPERMONT   66/86/65/88  7431

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 27, 3:56 PM CDT, 4 hours 4 minutes before
TXZ021-022-028-034-272110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT MON MAY 27 2002

THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...LAMB...AND HOCKLEY
Special weather statement, May 27, 7:21 PM CDT, 39 minutes before
TXZ022>026-028>032-035>038-041>044-280500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
721 PM CDT MON MAY 27 2002

TORNADO WATCH 348 IS IN EFFECT UNTIL MIDNIGHT FOR MOST OF THE SOUTH
PLAINS...EXTREME SOUTHERN PANHANDLE AND ALL OF THE ROLLING PLAINS.
COUNTIES INCLUDED IN THE WATCH ARE:

CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...LAMB...HALE
FLOYD...MOTLEY...COTTLE...LUBBOCK...CROSBY...DICKENS...KING
LYNN...GARZA...KENT...STONEWALL.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:03 PM CDTFlash Flood WarningLUBCrosby117 min
May 27, 7:13 PM CDTTornado WarningLUBCrosby47 min
May 27, 7:49 PM CDTSevere Thunderstorm WarningLUBDickens41 min
May 27, 8:13 PM CDTSevere Thunderstorm WarningLUBFloyd47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.